Hail, Warren
- When
- June 14, 9:12 PM CST
- Where
- Warren County, 0.69 mi S of Lacona
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.190, -93.380
The atmosphere remained quite unstable as a surface low moved east-northeast across southern Iowa during the evening. The CAPE to the south of the low was around 3000 J/kg, with lifted indices around -6 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The atmosphere remained quite unstable as a surface low moved east-northeast across southern Iowa during the evening. The CAPE to the south of the low was around 3000 J/kg, with lifted indices around -6 C. Considerable moisture was available with precipitable water values near 2 inches. The shear was relatively weak with about 35 kts available. Freezing levels were high at around 14,500 feet. Thunderstorms formed along the north to south trough axis associated with the surface low. Some strong convection developed, but most only produced 30 to 50 MPH winds and hail of pea to one half inch in size. Penny size hail fell with one of the storms in the Ottumwa area. Heavy rain was the main concern. The areas that were affected by the heavy rain the previous day received another round of heavy rain during the evening of the 14th. Rainfall of 2 to 4 inches fell in a band extending from northern Monroe County into Wapello County. Harrows Creek in Ottumwa flash flooded, washing out a portion of east Main Street and stranding cars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:44 PM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT TUE JUN 14 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... AREA OF LOW PRESSURE CONTINUES OVER NORTHEAST KS LATE THIS AFTERNOON. WARM FRONT HAS MADE IT INTO SOUTHERN IA AND TEMPS HAVE RISEN INTO THE LOWER 80S. MLCAPE NOW 500 TO 1500 ACROSS THE SOUTHWEST IN THE WARM SECTOR...BUT CAP CONTINUES FOR NOW. MUCAPE ALSO 500 TO 2000 ACROSS THE REGION WITH STORMS FIRING ALONG THE LEADING EDGE OVER NORTHERN AREAS. THOUGH THE MCS NOW OVER MN SHOULD REMAIN TIED TO THE SFC TROUGH THERE...SOME CONCERNS THAT IT COULD BUILD ESE WITH TIME IF COLD POOL GETS GOING. THIS WOULD AFFECT NORTHERN IA WITH HEAVIER RAINFALL. THIS WILL NEED TO BE WATCHED THROUGH THE EVENING. FARTHER SOUTH...IT WILL TAKE A FEW HOURS YET...22Z TO 01Z FOR CAP TO ERODE BUT CONVECTION THAT SHOULD DEVELOP ALONG THE COLD FRONT IN EASTERN KS WILL BEGIN TO MOVE EAST INTO THE WARM SECTOR AND ALONG THE WARM FRONT OVER SOUTHERN IOWA AND NORTHERN MISSOURI. ONE NOTICEABLE DIFFERENCE FROM LAST NIGHT IS THE H850 LOW LEVEL JET WHICH WILL SHIFT SLIGHTLY EAST LATER THIS EVENING AND FOCUS BEST MASS CONVERGENCE MORE EAST AND SOUTH OF THE AREA THAN LAST NIGHT. THIS MAY HELP KEEP THE HEAVIEST RAINFALL AWAY FROM AREAS THAT SAW THE WORST LAST NIGHT. LOWS TONIGHT WILL REMAIN IN THE UPPER 50S TO LOWER 60S OVER THE REGION. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... SHORT WAVE WILL PULL EASTWARD WITH PRECIPITATION QUICKLY DIMINISHING ACROSS THE CWA EARLY WEDNESDAY. SURFACE HIGH PRESSURE WILL BUILD IN BELOW A WEAK UPPER LEVEL RIDGE FOR WEDNESDAY WHICH WILL ALLOW FOR A BRIEF DRY SPELL BEFORE A WET PATTERN SETS UP FOR EXTENDED. A WEAK SHORTWAVE WILL PUSH ACROSS RIDGE SPARKING CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY...AND SURFACE LOW PRESSURE WILL DEVELOP IN SOUTHERN PLAINS. THIS WILL SET THE STAGE FOR ADDITIONAL OFF AND ON PRECIPITATION ACROSS CENTRAL IOWA THROUGHOUT THE REMAINDER OF THE PERIOD AS SHORTWAVES TRACK ACROSS RIDGE INTERACTING WITH FRONT ACROSS IOWA. EXPECT TO SEE A BREAK IN PRECIPITATION SUNDAY INTO MONDAY WITH LOW BEGINNING TO PULL NORTHWARD...BEFORE STRONG UPPER LEVEL LOW PUSHES EASTWARD ACROSS NORTHERN PLAINS...BREAKING UPPER LEVEL RIDGE LATE IN THE PERIOD. ONCE AGAIN HIGH RAINFALL TOTALS ARE LIKELY ACROSS THE REGION WITH THESE PERIODS OR RAIN...ESPECIALLY IN THUNDERSTORMS. TEMPERATURES WILL GRADUALLY WARM...AND WILL REMAIN SLIGHTLY ABOVE NORMAL. EXPECT WINDY CONDITIONS WEDNESDAY WITH GOOD DAYTIME MIXING. ..HYDROLOGY... BECAUSE OF THE UNCERTAINTY IN INITIATION AND EVOLUTION...THE FLASH FLOOD WATCH WILL BE CONTINUED DUE TO LOW FFG VALUES OVER MUCH OF SOUTHERN AND CENTRAL IOWA WHICH ARE CURRENTLY RUNNING AT 1 INCH OR LESS FOR ONE HOUR...AND 1 TO 2 INCHES FOR 3 HOUR VALUES. PWATS REMAIN IN THE 1.3 TO 1.5 INCH RANGE WHICH COULD BE CONVERTED INTO 1 TO 3 INCH RAINFALL AMOUNTS IN SOME OF THE STRONGER THUNDERSTORMS. && .AVIATION...15/00Z TAF FCST DOMINATED BY CONVECTION AND IFR/LOW MVFR CIGS ASSOCIATED WITH TROUGH APPROACHING FROM THE NW. FIRST ROUND OF TSTMS IS ALREADY MOVING ACROSS NRN IA WITH MORE STORMS JUST DEVELOPING OVER SRN IA PER LATEST RADAR IMAGERY...BUT WITH MOST STORMS JUST NOW INITIATING AND LOW CONFIDENCE IN TIMING DETAILS AT A GIVEN TERMINAL HAVE ONLY GONE WITH VCTS THIS EVE EXCEPT AT KMCW WHERE CLOSER PROXIMITY TO EXISTING STORMS WARRANTED HIGHER CONFIDENCE. IFR/LOW MVFR CIGS ACROSS NWRN IA WILL ALSO MOVE IN...ESP AT KFOD/KMCW...AND LIKELY AFFECT MOST OF THE TERMINALS BTWN 06Z AND 12Z. THERE SHOULD BE A BREAK OF A FEW HRS AFTER THE INITIAL STORMS...WITH MORE EXPECTED LATER TONIGHT. CONDITIONS WILL IMPROVE RAPIDLY AFTER ABOUT 12-15Z ON WED AS THE SYSTEM CLEARS TO THE EAST...WITH VFR EXPECTED THEREAFTER. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-GUTHRIE- JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK- RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM/HYDROLOGY...REV LONG TERM...WILKINS AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 515 PM CDT TUE JUN 14 2011 IAZ057>062-070>075-081>086-092>097-152215- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 515 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING AND CONTINUE OVERNIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. ALONG THE WARM FRONT OVER SOUTHERN IOWA THERE IS A THREAT FOR AN ISOLATED TORNADO. HEAVY RAIN IS ALSO POSSIBLE AND COULD CAUSE FLASH FLOODING OR RENEWED RIVER FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA OVERNIGHT. NUMEROUS RIVER FLOOD WARNINGS ARE ALSO IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON AND INTO THIS EVENING. RAINFALL REPORTS ARE ALSO APPRECIATED. IAZ004>007-015>017-023>028-033>039-044>050-152215- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 515 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND THEN BECOMING MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH PING PONG SIZED HAIL AND 60 MPH WINDS MAY OCCUR. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST WEDNESDAY. ADDITIONAL STORMS ARE FORECAST THURSDAY NIGHT AND FRIDAY AND AGAIN SATURDAY NIGHT. A FEW SEVERE STORMS MAY OCCUR WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. RAINFALL REPORTS ARE ALSO APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 809 PM CDT TUE JUN 14 2011 IAZ071>075-081>086-092>097-150215- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...GREENFIELD...WINTERSET...INDIANOLA... KNOXVILLE...OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON... ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON... CENTERVILLE...BLOOMFIELD 809 PM CDT TUE JUN 14 2011 ...THUNDERSTORMS PRODUCING HAIL AND GUSTY WINDS ACROSS SOUTHERN IOWA... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN IOWA...SOUTH OF INTERSTATE 80...AND ARE GENERALLY MOVING TOWARD THE EAST NORTHEAST. THROUGH 915 PM SOME OF THESE STORMS WILL PRODUCE WIND GUSTS TO NEAR 50 MPH AND HAIL UP TO NICKEL SIZE. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE IN STRONGER OR SLOWER MOVING STORMS AND THIS MAY LEAD TO PONDING OF WATER ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 912 PM CDT TUE JUN 14 2011 IAZ060>062-071>075-081>086-092>097-150330- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...DES MOINES...NEWTON...GRINNELL... GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA... CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA... BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 912 PM CDT TUE JUN 14 2011 ...THUNDERSTORMS PRODUCING HAIL...GUSTY WINDS...AND HEAVY RAIN ACROSS SOUTHERN IOWA... NUMEROUS THUNDERSTORMS ARE MOVING SLOWLY EAST NORTHEAST ACROSS SOUTHERN IOWA...MAINLY SOUTH OF A LINE FROM GRINNELL...TO DES MOINES...TO CORNING. SOME OF THESE STORMS ARE PRODUCING NICKEL SIZED HAIL...WIND GUSTS UP TO 50 MPH...AND LOCALLY HEAVY RAINFALL THAT MAY LEAD TO PONDING ON ROADS AND FLOODING OF LOW LYING AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...AND A TORNADO WATCH IS IN EFFECT ALONG AND SOUTH OF A LINE FROM OTTUMWA TO GREENFIELD THROUGH 1100 PM CDT. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT TUE JUN 14 2011 IAZ071>073-081>083-150315- ADAIR-ADAMS-CLARKE-MADISON-UNION-WARREN- 915 PM CDT TUE JUN 14 2011 ...HEAVY RAIN LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF SOUTH CENTRAL IOWA... AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR CORNING NORTHEAST TO THE INDIANOLA AREA. THE STORMS WERE MOVING NORTHEAST AT AROUND 25 MPH. HEAVY RAINFALL WHICH HAS FALLEN SINCE 700 PM ALONG WITH ADDITIONAL RAINFALL IS LIKELY PRODUCING SMALL STREAM FLOODING IN PARTS OF NORTHEAST ADAMS COUNTY AND SOUTHERN MADISON COUNTIES. THE MOST LIKELY LOCATION FOR SMALL STREAM FLOODING IS ALONG JONES AND CLANTON CREEKS ABOUT 10 MILES SOUTHEAST OF WINTERSET. THIS AREA IS BEING CAREFULLY MONITORED AND IF HEAVY RAINFALL TRENDS CONTINUE...A FLASH WARNING MAY BE NEEDED. A FLASH FLOOD WATCH REMAINS IN EFFECT TONIGHT ACROSS ALL OF SOUTH CENTRAL IOWA. JOHNSON
The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Harrows Creek was out of its bank and flowing across West Second Street. Cars were stranded on North Jefferson Street. A portion of the 1600 block of East Main Street was washed out by flood waters. Law enforcement closed the roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300134, 299510, 299509.